North Dakota, 2020

Hail in North Dakota, July 3, 2020

July 3, 2020 · NWS BIS · 3 events in 2 counties and zones

An isolated early morning severe thunderstorm produced one-inch diameter hail in the Dickinson area. Later in the day, a thunderstorm produced penny-size hail in Williams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated early morning severe thunderstorm produced one-inch diameter hail in the Dickinson area. Later in the day, a thunderstorm produced penny-size hail in Williams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 3, 2:07 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 3, 2:07 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
407 AM CDT Fri Jul 3 2020

.SHORT TERM...(Today and tonight)
Issued at 354 AM CDT Fri Jul 3 2020

Another warm and humid day is expected today. Chances for severe
thunderstorms increase late this evening from the west. Questions
remain about the magnitude of severe threats (based on storm
mode).

In the upper levels, a persistent southwest flow pattern
continues with a broad trough over British Columbia and Alberta
and a ridge axis stretching from the Great Lakes through the
Southern Plains. The re-development of an EML over the western
Dakotas was evident on water vapor imagery this morning as warm,
dry air advects in from the southwest (detected by very steep
lower level lapse rates on the 00Z RIW/UNR observed soundings).
Aided by the increasing MUCAPE, convection had developed in
southwest North Dakota early this morning on the nose of a LLJ.
This convection should diminish gradually after 12Z with the loss
of the nocturnal LLJ.

The challenge for the day becomes severe weather timing and
threats as convection should initially be suppressed by
increasing mid-level heights and the building of the EML/capping
inversion. Though the RAP/HRRR wants to develop some thunderstorms
across the north-central this afternoon, confidence in this is
low given the height rise pattern. Likely the best chance for
thunderstorms will come when orographically forced convection off
the higher terrain of MT/WY will move into our west later this
evening. The question then becomes storm mode with unidirectional
hodographs indicating storm-splitting and likely interactions into
a multi- cellular or linear mode as they arrive in western North
Dakota. With MLCAPE/shear increasing to support severe weather by
this evening (2000-3000 J/kg, 40+ kts of effective bulk shear)
and easterly low level flow oriented into the convective motion,
an organized damaging wind threat may be possible. Large hail will
be likely with convection that remains more discrete, though the
uncertainty in storm mode prevents further escalation in hail size
messaging above golf ball size for now. Convection should move
east into central/eastern North Dakota overnight, though the
eastward extent of the severe threat is uncertain.

.LONG TERM...(Saturday through Thursday)
Issued at 354 AM CDT Fri Jul 3 2020

Almost daily/nightly chances for thunderstorms highlight the long
term forecast period as the active pattern continues.

The active convective pattern continues Saturday and Sunday with
strong southwest flow aloft and persistent southerly low level
moisture advection. Details/timing quickly becomes unclear going
into this weekend with the nightly MCS potential and associated
convective overturning. Given the persistent increased mid-level
flow and mid-level lapse rate advection, daily/nightly chances for
severe weather should be expected. Additionally, hot and humid
conditions continue as well with heat indices in the 80s to low
90s across the south Sat/Sun. The persistent moisture laden air
mass (as depicted by the NAEFS 90-97th climatological precipitable
water percentiles) will produce a heavy rain threat with any
thunderstorm this weekend, though the potential for training
storms and possible flash flooding will arise via shorter term
mesoscale details.

Daily chances for showers/thunderstorms continue through the rest
of the forecast period with the persistence of the active upper
level flow pattern.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1246 AM CDT Fri Jul 3 2020

VFR conditions expected across the TAF period, though there may be
scattered showers/thunderstorms early this morning (06Z-12Z) in
the KDIK- KBIS area. Showers and thunderstorms are again possible
later Friday, though timing is highly uncertain with recent data
showing thunderstorms may not form until closer to 06Z Friday
evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AE
LONG TERM...AE
AVIATION...AE
Hazardous weather outlook, Jul 3, 2:16 AM MST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
416 AM CDT Fri Jul 3 2020

NDZ018>020-031>035-040>046-040930-
Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
416 AM CDT Fri Jul 3 2020 /316 AM MDT Fri Jul 3 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this morning. A few thunderstorms
may produce hail to the size of quarters.

Severe thunderstorms are possible this evening through the
overnight hours. The main threats will be golf ball size hail and
70 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous thunderstorms are forecast across western and central
North Dakota Saturday and Sunday. Heavy rain is possible with any
storm, especially across central parts of the state. Severe
weather is also possible.

Daily chances for thunderstorms continue Monday through
Wednesday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

NDZ001>005-009>013-017-021-022-040930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-McLean-Sheridan-
416 AM CDT Fri Jul 3 2020 /316 AM MDT Fri Jul 3 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this evening through the
overnight hours. The main threats will be golf ball size hail and
70 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous thunderstorms are forecast across western and central
North Dakota Saturday and Sunday. Heavy rain is possible with any
storm, especially across central parts of the state. Severe
weather is also possible.

Daily chances for thunderstorms continue Monday through
Wednesday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

NDZ023-025-036-037-047-048-050-051-040930-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
416 AM CDT Fri Jul 3 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible late tonight into early Saturday
morning. Severe weather is not likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous thunderstorms are forecast across western and central
North Dakota Saturday and Sunday. Heavy rain is possible with any
storm, especially across central parts of the state. Severe
weather is also possible.

Daily chances for thunderstorms continue Monday through
Wednesday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

EDWARDS

In the hours before

Local storm report, Jul 2, 11:17 PM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
117 AM CDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND GST 3 E MOFFIT              46.68N 100.24W
07/02/2020  M60 MPH          BURLEIGH           ND   MESONET

            MESONET STATION TS633 LONG LAKE NWR TIME
            ESTIMATED FROM RADAR.

&&
Special weather statement, Jul 2, 11:42 PM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
142 AM CDT Fri Jul 3 2020

NDZ048-051-030800-
La Moure-Dickey-
Including the cities of Lamoure, Edgeley, Kulm, Oakes,
and Ellendale
142 AM CDT Fri Jul 3 2020

...STRONG EAST WINDS OCCURRING IN SOUTHEAST NORTH DAKOTA...

East winds gusting from 40 to 50 mph are occurring in parts of
southeast North Dakota, in Dickey and Lamoure counties. At 135 am
CDT the strongest winds were moving east through western Dickey
and southwest Lamoure county. By 3 am the winds should move east
of the counties and diminish.

These winds are not associated with thunderstorms, but will
produce an hour or so of strong gusts. Use extra caution when
driving, especially if operating a high profile vehicle. Secure
outdoor objects.

waa
Special weather statement, Jul 3, 2:18 AM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
418 AM CDT Fri Jul 3 2020

NDZ042-045-031000-
Grant ND-Sioux ND-
418 AM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIOUX AND SOUTH
CENTRAL GRANT COUNTIES UNTIL 500 AM CDT/400 AM MDT/...

At 417 AM CDT/317 AM MDT/, a strong thunderstorm was located 6 miles
northwest of Watauga, or 26 miles east of Lemmon, moving northeast at
20 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central Sioux
and south central Grant Counties.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4595 10178 4623 10156 4609 10112 4594 10131
TIME...MOT...LOC 0917Z 223DEG 17KT 4600 10161

ABELING
Special weather statement, Jul 3, 3:27 AM MST, 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
527 AM CDT Fri Jul 3 2020

NDZ034-041-042-031100-
Grant ND-Hettinger ND-Morton ND-
527 AM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN
HETTINGER...SOUTHWEST MORTON AND NORTHERN GRANT COUNTIES UNTIL 600
AM CDT/500 AM MDT/...

At 526 AM CDT/426 AM MDT/, strong thunderstorms were located along a
line extending from 15 miles west of Heart Butte Dam to Carson.
Movement was northeast at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Glen Ullin and Almont around 600 AM CDT.

Other locations impacted by these storms include Leith and Heil.

LAT...LON 4653 10220 4663 10214 4663 10210 4669 10210
      4689 10197 4666 10114 4632 10159
TIME...MOT...LOC 1026Z 226DEG 21KT 4660 10213 4642 10160

EDWARDS

The radar

The Bismarck radar (KBIS), 155 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Stark

When
July 3, 4:05 AM MST to 4:07 AM MST
Where
Stark County, 0.84 mi NW of Dickinson
Measured
1 in hail
Reported by
Public
Coordinates
46.890, -102.790

Hail, Stark

When
July 3, 4:07 AM MST to 4:09 AM MST
Where
Stark County, 0.47 mi W of Dickinson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.880, -102.790

Hail, Williams

When
July 3, 12:20 PM CST to 12:23 PM CST
Where
Williams County, Williston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.150, -103.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903425, 903426, 909961.